Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/8863

Title: Analysis of a stochastic SIR epidemic on a random network incorporating household structure
Authors: Ball, Frank
Sirl, David
Trapman, Pieter
Keywords: SIR epidemic
Random social network
Local and global contacts
Threshold behaviour
Issue Date: 2010
Publisher: © Elsevier
Citation: BALL, F., SIRL, D. and TRAPMAN, P., 2010. Analysis of a stochastic SIR epidemic on a random network incorporating household structure. Mathematical Biosciences, 224 (2), pp. 53-73.
Abstract: This paper is concerned with a stochastic SIR (susceptible → infective → removed) model for the spread of an epidemic amongst a population of individuals, with a random network of social contacts, that is also partitioned into households. The behaviour of the model as the population size tends to infinity in an appropriate fashion is investigated. A threshold parameter which determines whether or not an epidemic with few initial infectives can become established and lead to a major outbreak is obtained, as are the probability that a major outbreak occurs and the expected proportion of the population that are ultimately infected by such an outbreak, together with methods for calculating these quantities. Monte Carlo simulations demonstrate that these asymptotic quantities accurately reflect the behaviour of finite populations, even for only moderately sized finite populations. The model is compared and contrasted with related models previously studied in the literature. The effects of the amount of clustering present in the overall population structure and the infectious period distribution on the outcomes of the model are also explored.
Description: This article was published in the journal, Mathematical Biosciences [© Elsevier] and the definitive version is available at: http://dx.doi.org/10.1016/j.mbs.2009.12.003
Version: Accepted for publication
DOI: 10.1016/j.mbs.2009.12.003
URI: https://dspace.lboro.ac.uk/2134/8863
Publisher Link: http://dx.doi.org/10.1016/j.mbs.2009.12.003
ISSN: 0025-5564
Appears in Collections:Published Articles (Mathematics Education Centre)

Files associated with this item:

File Description SizeFormat
Sirl_BSTapplied2010[1].pdf524.17 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.